Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

<jats:p>This paper is concerned with a pure death process, starting with <jats:italic>N</jats:italic> individuals, with death rates <jats:italic>μ <jats:sub>n</jats:sub>, n</jats:italic> = 1, 2, …, <jats:italic>N.</jats:italic> It is shown that the fates of distinct individuals are positively correlated if <jats:italic>μ <jats:sub>n</jats:sub>/n</jats:italic> decreases with <jats:italic>n,</jats:italic> and negatively correlated if <jats:italic>μ <jats:sub>n</jats:sub>/n</jats:italic> increases with <jats:italic>n.</jats:italic> The application of this result to the problem of variability in compartmental models is elaborated and in particular a conjecture of Faddy (1985) is settled. Further applications to well-known death processes are also briefly described.</jats:p>

Original publication

DOI

10.2307/1427100

Type

Journal article

Journal

Advances in Applied Probability

Publisher

Cambridge University Press (CUP)

Publication Date

12/1987

Volume

19

Pages

755 - 766